Jackie Henry, who said she now feels better than ever, became depressed after taking hormonal contraceptives for 15 years to manage endometriosis pain. Photo provided by Jackie Henry
NEW YORK, July 18 (UPI) – With some prescription medications, the treatment can be more serious than the underlying disease, with depression and even suicidal thoughts listed among the possible side effects of a variety of medications, experts told UPI.
These include commonly used treatments for conditions ranging from attention deficit hyperactivity disorder, or ADHD, anti-seizure medications, heartburn remedies, and pain medications.
Experts said hormonal birth control medications may cause depression in some women who take them.
However, people who develop depression and suicidal ideation, as it is formally known, while on prescription treatment for other health conditions should not stop taking medications that may be causing these side effects without talking to their doctors, they warned.
Matthew, a professor of psychiatry and behavioral sciences at Baylor College of Medicine in Houston, told UPI in an email.
“However, the prevalence of this as a side effect is relatively rare and varies by drug and use,” he said.
Depression is a common problem
Depression is a mood disorder that causes feelings of sadness that don’t go away without treatment, according to the Mayo Clinic.
The health organization says symptoms include feeling sad or hopeless, irritability or frustration, loss of interest in daily activities, sleep problems and fatigue or lack of energy.
The Centers for Disease Control and Prevention said nearly one in five adults in the United States has been diagnosed with depression at some point in life.
However, it’s unclear how many people have developed the condition while being treated for other health problems because of the side effects of the medication they’re taking, dermatologist Dr. Colin Resch told UPI in an email.
“This is a very big question,” said Resch, who has done research on the public health effects of taking several prescription medications.
As a dermatologist, Reisz would often prescribe isotretinoin, formerly known as Accutane, to treat cystic acne. The drug made national news after research linked its use to an increased risk of suicide.
Former US Representative Bart Stupak, a Michigan Democrat, launched an investigation into the drug in 1999 after his son, B.J., died by suicide while taking it, though the lawmaker later lost a lawsuit against manufacturer Roche alleging the drug caused his son’s death. . .
“This is still being studied,” Resch said.
She added that she is still using the drug in some patients, but is now starting at lower doses.
Dozens of popular prescription medications list depression and suicidal thoughts as a side effect, said Matthew of Baylor Medicine, though only a few people who take them will develop these serious mental health conditions.
The list includes the corticosteroids prednisone, dexamethasone and methylprednisolone, which are used to treat inflammatory disorders such as some forms of arthritis, according to Henry Ford Health, Michigan Health System.
Other medications, such as the stimulant Adderall, a treatment for ADHD, heartburn and acid reflux, the health system adds. Medications such as omeprazole, sold under the brand name Prilosec, have been linked to depression in a small percentage of people who take them.
A 2016 study found that using hormonal contraceptives, especially those containing a progestin, can also slightly increase a person’s risk of depression.
Other prescription medications, such as finasteride and dutasteride, which are used to treat hair loss, among other conditions, may cause depression in some people, Resch said.
“I would suspect that 15% to 20% of women who use synthetic progestins for contraception will be sensitive to the effects on mood,” she added.
Endometriosis sufferer Jackie Henry, who splits her time between Boston and Cascais, Portugal, was one of them.
“I have personally struggled with depression as a side effect of hormonal contraceptives for over a decade,” Henry told UPI in an email.
“Although I was never formally diagnosed with depression, the side effects and mood swings (caused by) various birth control prescriptions documented in my gynecological chart were often reasons for switching[treatment],” she said.
She added that she began taking hormonal contraceptives at age 15 to treat chronic pain and menorrhagia, or excessive bleeding during menstruation, “which later turned out to be undiagnosed endometriosis.”
Despite the troubling side effects, she said, Henry continued to take the drug for 15 years before stopping in July 2021.
She added that she now uses a nutrition-based therapy for endometriosis, and is “now living pain-free”.
“I feel the best I’ve ever felt in my life,” said Henry.
Steps to take
Even after prescribing medications like the acne medication isotretinoin, as well as hormone-based hair loss treatments, Reisz reported “severe mood changes” for “10 or so patients” immediately after starting these treatments, she said.
She said most of them noticed other changes first, including sleep problems, and experienced the onset of health problems, such as gastroparesis, or delayed gastric emptying, which causes food and liquids to remain in the stomach for extended periods.
Rich stressed that the solution in most cases is not to stop taking the medication that causes these side effects.
Those who notice changes in mood after starting a new drug treatment should speak with their doctor, who can lower the dose or prescribe an alternative treatment. She added that sometimes the patient’s depressive symptoms may be due to other reasons, such as alcohol abuse.
“If there are any questions or concerns about a change in emotional state, including depression or the emergence of suicidal thoughts, the first step would be to contact the prescriber’s office and point out the emerging nature of these symptoms,” Matthew said.
“Often these issues may resolve on their own or by reducing the dose,” he said.